Cold/Wind Chill, Cedar
- When
- January 29, 6:00 PM CST to January 30, 12:00 PM CST
- Where
- Cedar forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
Wind chill value as cold as -41F.
An arctic air mass overspread the region producing very cold temperatures and bitter cold wind chills. Air temperatures ranged from -3 to -20.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An arctic air mass overspread the region producing very cold temperatures and bitter cold wind chills. Air temperatures ranged from -3 to -20. Wind chill values ranged from -20 to -45.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 29, 5:41 PM CST, 19 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
541 PM CST Tue Jan 29 2019
.SHORT TERM...(Tonight through Friday)
Issued at 340 PM CST Tue Jan 29 2019
The cold and the complex headlines associated with the cold for
wind chills in the short term will provide the main forecast
challenges.
Very cold airmass over Manitoba Canada was pushing southward this
morning. 850 mb temperatures as cold as -34 C were noted at 12Z.
Also notable were the -44 C temperatures at 500 mb around the
closed low near the MN/Manitoba border. Water vapor satellite loop
at mid afternoon showed the center of the mid level low had moved
down into MN and should be near the MN/WI border by late
afternoon. At the surface high pressure of around 1033 mb was
dropping down across ND. Expect the ridge of high pressure to
extend from the eastern Dakotas down into western IA and northwest
MO by sunrise Wednesday.
Made some minor adjustments to timing of headlines, delaying the
start time of the wind chill warning in some areas a bit. Added
some counties in southeast NE to the warning after adjusting lows
tonight a bit. Some of the short range high resolution models show
temperatures really dropping over the deeper (4 inch plus) snow
cover in parts of southwest IA and southeast NE late tonight. Wind
chills will improve some on Wednesday, possibly enough to get rid
of the advisory most areas. But did not make any changes to
headlines for Wednesday at this time.
There could be some flurries overnight, and kept a small chance
for measurable light snow for parts of eastern NE on Wednesday.
Otherwise look for moderating temperatures, highs in the teens and
20s Thursday, then 30s and 40s Friday.
.LONG TERM...(Friday night through Tuesday)
Issued at 340 PM CST Tue Jan 29 2019
The flow pattern at the start of this period at 500 mb will
feature a weak ridge over the Rockies and a trough off the west
coast. This will then transition to a general weak trough over the
western US. A couple of impulses will track out across the region,
with the strongest one over the weekend. Right now precipitation
amounts look light.
Highs Saturday and Sunday should be mostly 40s. Monday will turn
colder with highs from the 20s north to 40s south, then highs
Tuesday will be mostly 20s to lower 30s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 524 PM CST Tue Jan 29 2019
VFR conditions are expected through the period. As Arctic air
moves across the region, northwest surface winds will continue to
gust to near 30 mph into the overnight before diminishing to
around 10kts in the morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Warning until noon CST Wednesday for NEZ011-012-
015>018-030>034-042>045.
Wind Chill Advisory until 6 PM CST this evening for NEZ011-012-
015>018-031>034.
Wind Chill Advisory from noon Wednesday to 9 AM CST Thursday for
NEZ011-012-015-017-018-032>034-044-045-052-053-067-068.
Wind Chill Warning from 10 PM this evening to noon CST Wednesday
for NEZ050>053-067-068-090-091-093.
Wind Chill Advisory until 10 PM CST this evening for NEZ050>053-
067-068-090-091-093.
Wind Chill Advisory from 10 PM this evening to noon CST
Wednesday for NEZ065-066-078-088-089-092.
IA...Wind Chill Warning until noon CST Wednesday for IAZ043-055-056-
069.
Wind Chill Advisory until 6 PM CST this evening for IAZ043-055-
056-069.
Wind Chill Advisory from noon Wednesday to 9 AM CST Thursday for
IAZ043-055-056-069-079-080-090-091.
Wind Chill Warning from 10 PM this evening to noon CST Wednesday
for IAZ079-080-090-091.
Wind Chill Advisory until 10 PM CST this evening for IAZ079-080-
090-091.
&&
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...KernHazardous Weather Outlook National Weather Service Omaha/Valley NE 450 PM CST Tue Jan 29 2019 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-301300- Monona-Harrison-Shelby-Pottawattamie-Knox-Cedar-Thurston-Antelope- Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax- Dodge-Washington- 450 PM CST Tue Jan 29 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Wednesday Wind chills will drop to 20 to 30 below early this evening, then be 30 to 40 below overnight into mid morning Wednesday. Wind chills should improve a little for Wednesday afternoon. Wind chill headlines are in effect. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Wind chill values may reach 10 to 20 below zero Wednesday night. A little light snow is possible Wednesday, and there is a chance for a mix of rain and snow on the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ079-080-090-091-NEZ050>053-067-068-090-091-093-301300- Mills-Montgomery-Fremont-Page-Butler-Saunders-Douglas-Sarpy-Cass- Otoe-Johnson-Nemaha-Richardson- 450 PM CST Tue Jan 29 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Wind chills will drop into the 20 to 30 below zero range by mid to late evening, then be 30 to 40 below overnight into mid morning Wednesday. Wind chills should improve a little for Wednesday afternoon. Wind chill headlines are in effect. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Wind chill values may reach 10 to 20 below zero Wednesday night. A little light snow is possible Wednesday, and there is a chance for a mix of rain and snow on the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NEZ065-066-078-088-089-092-301300- Seward-Lancaster-Saline-Jefferson-Gage-Pawnee- 450 PM CST Tue Jan 29 2019 This Hazardous Weather Outlook is for portions of southeast Nebraska. .DAY ONE...Tonight and Wednesday Wind chills will drop to into the 20 to 30 below zero range overnight and into Wednesday morning. Wind chills will improve for Wednesday afternoon. Wind chill headlines are in effect. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Wind chill values may reach 10 to 20 below zero Wednesday night. A little light snow is possible Wednesday, and there is a chance for a mix of rain and snow on the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
21 cold/wind chill. Local standard time, as filed.
Wind chill value as cold as -41F.
Wind chill value as cold as -31F.
Wind chill value as cold as -40F.
Wind chill value as cold as -39F.
Wind chill value as cold as -30F.
Wind chill value as cold as -42F.
Wind chill value as cold as -40F.
Wind chill value as cold as -40F.
Wind chill value as cold as -35F.
Wind chill value as cold as -37F.
Wind chill value as cold as -32F.
Wind chill value as cold as -32F.
Wind chill value as cold as -30F.
Wind chill value as cold as -37F.
Wind chill value as cold as -40F.
Wind chill value as cold as -40F.
Wind chill value as cold as -37F. All metro area schools were closed due to dangerously cold wind chills.
Wind chill value as cold as -35F. All metro area schools were closed due to dangerously cold wind chills.
Wind chill value as cold as -36F.
Wind chill value as cold as -32F.
Wind chill value as cold as -30 to -40F.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794934, 794935, 794936, 794937, 794938, 794939, 794940, 794941, 794942, 794943, 794944, 794945, 794946, 794947, 794948, 794949, 794950, 794951, 794952, 794953, 794954.